Texas, 2023

High Wind in Texas, August 13, 2023

August 13, 2023 · NWS LUB · 1 event in 1 county or zone

An MCS developed in the Texas Panhandle as a result of strong surface heating and abundant mid-level moisture overhead. This MCS generated a strong outflow boundary which moved south into the Texas South Plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An MCS developed in the Texas Panhandle as a result of strong surface heating and abundant mid-level moisture overhead. This MCS generated a strong outflow boundary which moved south into the Texas South Plains. As the outflow boundary quickly moved southward, it was able to create a severe wind gust near Olton (Lamb County). A Texas Tech University West Texas mesonet site near Olton measured a wind gust to 60 mph as the outflow boundary pushed through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 13, 5:30 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 13, 5:30 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
630 PM CDT Sun Aug 13 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 147 PM CDT Sun Aug 13 2023

Today and this evening will look fairly similar to yesterday with
the exception of a cold front that will move through the area
tonight. An upper level ridge centered over southeastern Texas will
continue to remain nearly stationary. But the ridge will attempt to
expand a bit today and tonight with rising heights aloft. Today and
this evening will see a bit more of a tricky surface forecast with
several low level boundaries in close proximity to the FA. A quasi-
stationary front/surface trough will be in place oriented from west
to east near the extreme southern Texas Panhandle. This will be in
addition to a weak surface pressure trough near the Texas/New Mexico
state line. Both of these boundaries will provide increased low
level lift to form and sustain convection through the evening. The
stalled out front will eventually be overtaken by a cold front late
tonight into early Monday morning. The area will again be void of
any upper level support with rising heights aloft. The convection
will be largely dependent on where the low level convergence sets up
and the available mid-level moisture from monsoon flow. The current
monsoon moisture fetch looks to be pushed back northward and
westward due to the expanding ridge. This will favor the extreme
southern Texas Panhandle this evening for convective activity. The
thermodynamic profile will remain nearly unchanged from the past
several days with a very deeply mixed boundary layer. Cloud bases
will be very high with minimal amount of CIN and a few hundred J/kg
of CAPE.

It is not clear on how much post-frontal activity will develop
overnight tonight through Monday morning. Moist isentropic ascent
will favor areas near the Texas/New Mexico state line. However, that
lift will wane through the day as the front moves farther to the
south and drier air at low levels advects into the area. Hi-res
guidance is not too excited about post frontal precipitation as
well. Low stratus will likely make an appearance on Monday morning
in the post frontal airmass. This enhanced low level moisture may be
our best chance at measurable precipitation on Monday morning
although it may be very light or even drizzle. The main effect from
the front will be much cooler temperatures during the daytime on
Monday. Sunnier skies by the afternoon will allow temperatures to
climb to the higher end of guidance or close to around seasonal
averages.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 147 PM CDT Sun Aug 13 2023

A band of post-frontal, elevated convection is forecast to evolve
during the overnight hours heading into Tuesday morning across
portions of the southern South Plains as mid- and high-level flow
veers to the north following the departure of the shortwave trough
over the Great Lakes region. Theta surfaces above the shallow
frontal dome will near saturation in conjunction with the weak,
southwesterly fetch near 700 mb. This, combined with a marginal
elevated mixed layer, should result in the development of at least
an ACCAS field with the best chances for thunderstorms across the
southwestern South Plains nearest the deformation zone aloft. NAM
soundings appear overdone with CAPE, and with geopotential heights
beginning to increase by this point, storm organization should be
tempered with only a few locales across the aforementioned areas
receiving measurable rainfall.

The post-frontal airmass will quickly modify on Tuesday as the
mid/upper-level ridging to the west continues to expand eastward as
high temperatures rise to near 90 deg F area-wide. The most
noticeable difference is expected to be across the extreme southern
TX PH and northwestern South Plains, with temperatures nearly 10
degrees warmer than the previous day. Winds will have veered to the
south by Tuesday afternoon as the 1016 mb surface anticyclone shifts
over the middle Mississippi River Valley, and relatively shallow
mixing heights (e.g., near 1.0-1.5-km AGL) will cap temperatures
from warming any further on Tuesday. Triple-digit heat is slated to
return by mid-week as the subtropical ridge centers over the Four
Corners region, forcing the progressive wave pattern into Canada and
the eastern CONUS. High temperatures were increased to align with
the MOS guidance on Wednesday and Thursday as high temperatures soar
to near 30-32 deg C amidst excellent boundary-layer mixing with a
SWLY-SLY breeze. The forecast also remains dry at this time as the
position of the subtropical ridge keeps the CWA under the influence
of a weak easterly component to the steering flow (i.e., orthogonal
to the monsoonal fetch over the Desert Southwest). It appears that
the dry trend will continue into the weekend area-wide as well, and
the blended temperatures/PoPs were accepted beyond Friday/D6 as
there remains agreement across the global NWP guidance spectra with
the state of the upper air pattern.

Sincavage

&&

.AVIATION...
(00Z TAFS)
Issued at 621 PM CDT Sun Aug 13 2023

Satellite and radar imagery show scattered thunderstorms tracking
northeast of the far southern Texas Panhandle. Thunderstorm
activity is expected to continue this evening and may affect KCDS
and KPVW overnight. Minimal impacts expected with these storms
with gusty and variable winds being the main concern with stronger
convection. A cold front is expected to move through the area
early tonight which will shift winds out of the northeast around
15 knots. Low CIGS will follow the cold front bringing MVFR CIGS
possibly to all TAF sites.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for TXZ038-042>044.

&&

SHORT TERM...01
LONG TERM....09
AVIATION...12
Hazardous weather outlook, Aug 13, 2:39 AM CST, 17 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
339 AM CDT Sun Aug 13 2023

TXZ021>044-140845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
339 AM CDT Sun Aug 13 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A Heat Advisory is in effect from noon until 9 PM for the southern
Rolling Plains.

Scattered showers and thunderstorms are expected this afternoon over
the far southern Texas Panhandle, increasing in coverage this
evening through tonight over most of the region. Locally heavy
rainfall and strong wind gusts will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms mainly across the extreme
southern Panhandle and western South Plains Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lamb

When
August 13, 7:55 PM CST
Where
Lamb forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108757.